Q My son was diagnosed with selective mutism when he was 6 years old. We started him on Prozac a year ago in October. He's now 9 and completely verbal in school since the start of the school year. When can we start weaning him off Prozac? Once he's off the medication, is there a chance of him being non-verbal again in school? Would you ever put a child back on the same medication and would it have the same effect?
Selective mutism is an anxiety disorder that is characterized by a child’s inability to communicate in specific settings. The evidence-based treatment of choice for anxiety is behavior therapy, which helps kids face their fears successfully, without needing to avoid the thing that makes them anxious. Therapy for kids with selective mutism helps them gradually speak in the fearful settings until they are confident enough to do it without fear. When selective mutism is moderate or severe children sometimes also take SSRI medication in combination with the therapy.
You don’t mention if your child has been doing any therapy, but you do say that he has been completely verbal in school since the start of the year, so that indicates he’s feeling confident when talking.
Typically we continue kids on medication for about a year after they’re symptom-free or very close to symptom-free, because we’ve seen that they tend to have fewer relapses than those who go off sooner. By the time we start to take them off, they’ve had so many positive experiences from speaking aloud without any bad consequences that they tend to have positive outcomes.
The medication is usually tapered off gradually, always monitoring for any reappearance of symptoms. If at any point we see the reappearance of symptoms, we recommend booster sessions of therapy.
For the majority of children, if they reached remission and are taken off the medication gradually, they will continue being verbal. If the symptoms come back and you try therapy and it isn’t enough, then you can certainly retry the medication. Typically it has the same or similar therapeutic effect when it is reinstituted.